Benzodiazepine Withdrawal

On November 28, I put up a post on the adverse effects of benzodiazepines, including the potential for protracted and serious withdrawal problems.

Since then I’ve become aware of a helpful and interesting resource in this area.  It’s called Benzo Info, and is on Monica Cassani’s blog, BeyondMeds.

Monica has first-hand experience of benzodiazepine withdrawal, and her comments and suggestions are always helpful, supportive, and insightful.  She also provides a comprehensive list of links to other materials dealing with specific aspects of this problem, including forums and support groups.

Withdrawing from benzodiazepines can be dangerous, and in my view should entail medical supervision.  Monica makes the point that some physicians are not as knowledgeable in this area as they might be.  She writes:

“Sometimes the best we can do is find a doctor who is willing to learn with us. I was blessed with such a prescriber while I came off my cocktail.”

If you, or someone you know, is in this plight, or if you’re just interested in this particular aspect of psycho-pharmaceutical destructiveness, this is a good site to peruse.

  • sandy

    You know I was not so lucky! I went on klonopin for test anxiety off and on for a year. My use was so sporadic that I never really correlated my problems to the drug. I cold turkeyed in 2010 and suffered for about 4-6 months off and on. I had a window and started drinking to curb the pain…..After a year and a half off the drug, I did some exercise that sent my nervous system into a tailspin. I was in terrible nerve pain for 3 months and no one could tell me why…..NO ONE HAD EVER TOLD ME I COULD SUFFER A WAVE OF ACUTE WITHDRAW SYMPTOMS that far off my cold turkey, so like an idiot I reinstated off and on for a couple weeks, cold turkeyed again, after I had learned what happened…19 months later and still suffering terribly. Not one doctor, NP, GI doctor, Psychiatrist would ever acknowledge my pain was from klonopin, nor would they help me taper off. So, now I just wait!

  • Phil_Hickey

    sandy,

    I hope things go better for you. Do check out some of Monica’s material, if you
    haven’t already.

    Best wishes.

  • Vita Soprannome

    Thanks for posting this. I’m over three years benzodiazepine-free after long-term usage. I’m much better than I was, but I still have a lot of ground to cover before I’ll be healed. Monica’s blog is a good one.

  • Francesca Allan

    In my experience, if you want to stop medication you will get no support or help from your doctor. Too often, the choices are continuing on them indefinitely or stopping cold turkey on your own. Neither of these options is satisfactory. Doctors should stop dictating and instead actively participate in a client’s very reasonable decision to stop taking these horribly addictive drugs.

  • Phil_Hickey

    Vita,

    Thanks for your encouraging words. I’m glad that you’re doing better.

  • Phil_Hickey

    Francesca,

    This is often correct – but some physicians are beginning to recognize these issues, and will help people taper. Hopefully more will follow – especially if we can keep drawing attention to the problem.

  • cledwyn b’stard

    Yeah, I’m experiencing this now, and it’s pretty horrendous. I just feel so sad and hopeless and alone. The whole world has taken on an even more sinister complexion. The worst thing is, I genuinely feel like in states like this we see things more clearly.

    I’ve never read about this feeling of immense hopelessness and sadness, so wasn’t prepared for it. I can see why people kill themselves feeling like this. I’ve only been taking them for a few months, and when I’ve taken psych drugs for months I’ve not found the withdrawal too bad, but this is just awful.

  • Phil_Hickey

    Cledwyn,

    I’m sorry to hear about this, and I hope it eases.

  • cledwyn b’stard

    It’s horrible. The most distressing aspect of it is that you cannot escape the thought that maybe, just maybe, in plumbing such hitherto unplumbed depths of despair and despondency, you are seeing things more clearly. Contentment with life is surely a delusional state.

    I spend hours out running and walking everyday, dealing with my ever growing list of afflictions and burdens, and all I can see are processions of living corpses on the one hand, posturally bowed under the weight of their existential burden, for whom the rain raineth every day; and on the other hand, the shiny, happy, beautiful people, utterly indifferent to the sight of the bleak tapestry of human misery unfolding before them, exulting in their good fortune with not a thought for the feelings of the cadaverous wretches in their midst, for whom the rain raineth every sodding day.